Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

December 30, 2021Aiken County, South Carolina

NWS Columbia, SC issued this special weather statement at Dec 30, 2021, 3:55 AM EST for Aiken County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 30, 2021, 3:55 AM EST (08:55 UTC)
Expired
Dec 30, 2021, 4:45 AM EST
In force
50 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
40

County Aiken County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WWUS82 KCAE 300855
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
355 AM EST Thu Dec 30 2021
 
SCZ025>027-030-300945-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
355 AM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of east central
Edgefield, southwestern Lexington, northeastern Aiken and south
central Saluda Counties through 445 AM EST...

At 354 AM EST, Doppler radar was tracking a strong thunderstorm over
Edgefield County Airport, or 16 miles northwest of Aiken, moving east
at 40 mph.

HAZARD...Winds 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Johnston, Ridge Spring, Edgefield County Airport, Wagener, Pelion,
Monetta, Perry, Trenton, Ward, Perry Airport, Lexington County
Airport At Pelion, Harmony, Thor, Camp Kinard, Steedman, Kneece, New
Holland, Samaria Fire Station and Cedar Pond Campground.

This includes Interstate 20 in South Carolina between mile markers 22
and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3388 8180 3388 8121 3363 8121 3361 8123
      3369 8195
TIME...MOT...LOC 0854Z 270DEG 35KT 3376 8185 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Dec 30, 1:19 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Dec 30, 1:19 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
119 AM EST Thu Dec 30 2021

.SYNOPSIS...
Southwesterly flow will continue pushing very warm conditions
and increasing moisture across the area tonight. A weak front
will sink south on Thursday bringing scattered showers and a few
thunderstorms. A very strong cold front is expected to move
through late in the weekend with numerous showers and
thunderstorms. Much cooler and more seasonable temperatures
arrive early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Frontal boundary to our north will slip slowly to the SE, while
a wave or two of low pressure ride east along it. Latest CAM's
indicate a band of convection along and ahead of the front
slipping E and SE into our northern and central FA late tonight.
Limited instability but moderate to strong wind fields and
shear will present a severe threat with some of the stronger
cells. SPC maintains MRGL risk of severe across our northern FA.
Cloud cover plus winds staying up from the WSW will ensure
another warm night with much above normal min temps.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Active and continued very warm weather pattern expected through
the end of the week with a low risk of severe weather on
Thursday.

Thursday and Thursday night...Surface and upper ridge southeast
of the area. Broad trough in the northern stream across the
Upper Midwest. Southwest flow aloft ahead of the trough into the
southeast. Increasing moisture flux during the period with
precipitable water increase to above 1.5 inches. The deeper
moisture appears to focus to the north of the region along a
nearly stationary front across central North Carolina. The air
mass will be weakly to moderately unstable. The ensembles
support some instability with very high (90%) probability of
CAPE > 500 J/kg during the afternoon. Highest CAPE in the CSRA.
Moderately strong deep layer shear around 50 kts may support a
few severe thunderstorms. Damaging wind is the main threat. The
CAMS show different solutions(suggest scattered) but think some
convection in the morning associated with short wave trough and
weak surface low moving along front. The convection moving
across the Mississippi Valley at the moment may come into
central SC in the morning. Additional convection late in the
afternoon with peak heating and additional weak short wave
troughs. Warm advection and isentropic lift support scattered
convection. Strongest convection threat appears to be across the
northern Midlands closer to the front . Temperatures remain
well above normal given air warm advection even with
considerable clouds. Highs in the low to mid 70s...perhaps upper
70s in the southeast Midlands where convection may be delayed
until later in the day. Convection should diminish surface front
will be located to the north of the area in the evening as
drier air pushes south behind trough. Low pops after 06z but
can't rule out an isolated shower. Mild night with lows mainly
in the low 60s.

Friday and Friday night...Moisture return Friday and with weak
to possible moderate instability. Forcing weak with although
some short waves possible in southwest flow aloft and continued
weak warm advection/isentropic lift. Expect scattered showers
and a few thunderstorms mainly in the afternoon with highest
pops CSRA and south Midlands. Highs in the 70s and lows in the
low 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Significant change in the upper pattern expected over the
weekend with the warm and unsettled weather transitioning to a
much cooler and drier pattern into early next week.

The GFS is now more in line with the ECMWF with a more phased
positively tilted highly amplified long wave trough moving from
the Midwest Saturday into the eastern CONUS Sunday. However, it
remains a little more negatively tilted (with lower 500mb
heights) as it moves into the Carolina Mountains. Timing of
precipitation appears earlier than previous runs.

The phasing of energy within the amplifying upper trough over
the Midwest Saturday will further amplify the ridge over the
southeastern states and Mid-Atlantic region. The forecast area
will continue to be well within the warm sector with deep
southwesterly flow over the region and anomalously high
temperatures continuing. Warm advection and increasing moisture
advection with some weak shortwave energy moving through the
southwesterly flow with a strengthening 850mb jet to around 50
knots will provide isolated to scattered showers although they
will likely be focused more across the western portion of the
forecast area where deeper moisture will reside.

The ensembles support a highly anomalous deep upper trough
moving east from the Plains early Sunday. Degree of Instability
remains uncertain but there appears to be a severe weather
threat across the region given the strength of the cold front
and kinematic fields. The precipitable water will be
anomalously high with values exceeding 1.5 inches, combined with
a very strong wind field with an 850mb jet around 55 knots and
500mb winds around 60-70 knots. Strong convection is expected to
develop across the TN Valley on Saturday along or just ahead of
an approaching strong cold front and this convection will shift
eastward into the overnight hours. Timing of the cold frontal
passage remains uncertain but expect a line of convection to
push across the forecast area sometime late Saturday night into
Sunday ahead of the front with the potential for stronger storms
to provide a damaging wind gust threat. Instability appears to
be a limiting factor despite very favorable shear, with ensemble
guidance showing very low probabilities of CAPE greater than
500 J/kg, resulting in a potential high shear, low CAPE
environment.

Previous forecast appears on track. Will continue with likely
to categorical pops Saturday night into Sunday with pops
diminishing through the day Sunday in the wake of the passing
cold front. Temperatures will be warmer than normal ahead of the
cold front then drop below normal early next week behind the
front. With strong cold advection behind the front Sunday Night
into Monday, increased wind gusts from previous forecast.
Temperatures cooler than normal Monday with some moderation of
the air mass by Midweek. Continued forecast max temps Monday
below the NBM due to expected cold air mass.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
CIGs currently MVFR or becoming MVFR shortly with LLWS through
daybreak.

Plentiful low level moisture is in place as a front approaches
the forecast area. This is leading to MVFR CIGs developing at
all terminals early this morning. A line of showers and
thunderstorms remains to the west of the area and will approach
over the next few hours. While instability will continue to
weaken, there is still a low thunderstorm threat for the
Columbia and Augusta terminals this morning. Any showers will
cause VSBYs to drop as well with some of the heavier showers
possibly leading to IFR VSBYs but confidence at this point is
low. This afternoon, expect CIGs to lift to VFR once again with
a redevelopment of showers and possibly thunderstorms. Highest
chance for TS will be at the AGS terminals so kept the VCTS
there.

Low level wind shear is in place once again with a 30 knot low
level jet and SW surface winds. Mixing increases after sunrise
with increasing surface winds out of the SW. Gusts this
afternoon once again between 15 to 20 kts.

EXTENDED AVIATION OUTLOOK...Restrictions are possible
through Sunday as a stalled frontal system remains across the
region. A potent cold front will cross the region Sunday with
potential to produce strong and gusty winds along with
thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Dec 29, 3:59 AM EST, 23 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EST Wed Dec 29 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-300900-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
359 AM EST Wed Dec 29 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A weakening frontal boundary will approach the region on Thursday
with scattered showers and thunderstorms. Some storms could be strong
to severe with damaging winds as the primary threat.

A strong cold front will move through on Sunday, and will be
accompanied by numerous showers and embedded thunderstorms. There is
the potential for a severe weather event to occur, but there is
still uncertainty in the exact strength/timing of the system.

Breezy conditions are expected Sunday through Monday, and Lake Wind
Advisories could be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 30, 3:55 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
355 AM EST Thu Dec 30 2021

SCZ025>027-030-300945-
Lexington SC-Aiken SC-Saluda SC-Edgefield SC-
355 AM EST Thu Dec 30 2021

...A strong thunderstorm will impact portions of east central
Edgefield, southwestern Lexington, northeastern Aiken and south
central Saluda Counties through 445 AM EST...

At 354 AM EST, Doppler radar was tracking a strong thunderstorm over
Edgefield County Airport, or 16 miles northwest of Aiken, moving east
at 40 mph.

HAZARD...Winds 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Johnston, Ridge Spring, Edgefield County Airport, Wagener, Pelion,
Monetta, Perry, Trenton, Ward, Perry Airport, Lexington County
Airport At Pelion, Harmony, Thor, Camp Kinard, Steedman, Kneece, New
Holland, Samaria Fire Station and Cedar Pond Campground.

This includes Interstate 20 in South Carolina between mile markers 22
and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3388 8180 3388 8121 3363 8121 3361 8123
      3369 8195
TIME...MOT...LOC 0854Z 270DEG 35KT 3376 8185

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 10:08 AM ESTSpecial Weather StatementCAEAiken52 min
Dec 30, 10:55 AM ESTSpecial Weather StatementCAEOrangeburg50 min
Dec 30, 11:48 AM ESTSpecial Weather StatementCAEDorchester27 min
Dec 30, 1:04 PM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Orangeburg41 min
Dec 30, 1:12 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick22 min
Dec 30, 3:32 PM ESTSpecial Weather StatementCAEBamberg, Orangeburg58 min
Dec 30, 3:59 PM ESTSpecial Weather StatementCAEBamberg31 min
Dec 30, 4:25 PM ESTSevere Thunderstorm WarningCAEBarnwell50 min
Dec 30, 2:04 PM ESTSpecial Weather StatementCAERichmond41 min
Dec 30, 3:53 PM ESTSpecial Weather StatementCAEBurke52 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.